Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 8, NWS Tucson, AZ

July 20, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 20, 2013, 3:29 PM MST for Pima County, Arizona. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2013, 3:29 PM MST (22:29 UTC)
Expired
Jul 20, 2013, 5:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:38 PM MSTFLASH FLOOD2 Ne Davis-Monthan Air, AZENITRE AREA OF GOLF LINKS TO 22ND STREET EAST OF WILMOT IS FLOODED. WATER IS QUICKLY FLOWING BUT CARS ARE DRIVING THROUGH IT. THE WATER APPEARS TO BE 4 INCHES DEEP. THE ARROYO ON THE WEST SIDE OF PALO VERDE HIGH SCHOOL IS RUNNING BANK TO BANK. REPORT CORRECTED
Jul 20, 3:55 PM MSTFLASH FLOODTucson, AZ*** 1 INJ *** TEENAGE GIRL RESCUED FROM FLOODED WASH NEAR SPEEDWAY AND PANTANO ROAD JUST BEFORE 4 PM.
Jul 20, 4:00 PM MSTFLASH FLOODTucson, AZGIRL TRAPPED ON AN ISLAND IN THE MIDDLE OF A WASH AT PANTANO RD AND GOLF LINKS
Jul 20, 4:20 PM MSTFLASH FLOOD3 Ene Ryan Field, AZSPOTTER REPORTS CARS STALLED AND TRAPPED IN WATER ON S SAN JOAQUIN RD...NOBODY IN DANGER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WGUS55 KTWC 202229
FFWTWC
AZC019-210030-
/O.NEW.KTWC.FF.W.0008.130720T2229Z-130721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 530 PM MST

* AT 319 PM MST...THE PUBLIC REPORTED FLASH FLOODING ON THE EAST     
  SIDE AND SOUTHEAST SIDES OF TUCSON. IN ADDITION...DOPPLER RADAR    
  HAS INDICATED IN EXCESS OF 2 INCHES OF RAINFALL SOUTHWEST OF THE   
  SAN XAVIER MISSION. THESE STORMS WILL CONTINUE TO PRODUCE LOCALLY  
  1 TO 2 INCHES OF RAIN AS THEY MOVE WEST THROUGH THE AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  TUCSON...SAGUARO NATIONAL PARK WEST...SAGUARO NATIONAL PARK EAST...
  DAVIS-MONTHAN AIR FORCE BASE...CATALINA FOOTHILLS AND PICTURE
  ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3243 11133 3226 11066 3192 11077 3190 11144

$$

GL
2 follow-up statements
178 
WGUS75 KTWC 202250
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
350 PM MST SAT JUL 20 2013

AZC019-210030-
/O.CON.KTWC.FF.W.0008.000000T0000Z-130721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
350 PM MST SAT JUL 20 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 342 PM MST...TRAINED SPOTTERS REPORTED FLASH FLOODING ON THE EAST 
SIDE OF TUCSON... EAST OF WILMOT ROAD BETWEEN GOLF LINKS AND 22ND 
STREET. IN ADDITION...NEARLY 2 INCHES OF RAINFALL HAS OCCURRED AT 
MICHIGAN AND CALGARY NEAR VALENCIA ROAD ON THE SOUTHWEST SIDE. THIS 
EXCESSIVE RAINFALL WILL RESULT IN FLASH FLOODING...ESPECIALLY ALONG 
THE LOW WATER CROSSINGS IN THE VICINITY OF VALENCIA ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3243 11133 3226 11066 3192 11077 3190 11144

$$

GL
728 
WGUS75 KTWC 210023
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
523 PM MST SAT JUL 20 2013

AZC019-210032-
/O.EXP.KTWC.FF.W.0008.000000T0000Z-130721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
523 PM MST SAT JUL 20 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST FOR EAST CENTRAL
PIMA COUNTY...

FLASH FLOODING OVER MUCH OF THE CITY OF TUCSON HAS SUBSIDED WITH THE 
RAINFALL ENDING...THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. HOWEVER...AREA WASHES WILL CONTINUE TO FLOW THIS EVENING AND 
CAUTION SHOULD BE EXERCISED NEAR ANY WASHES. 

A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT TO THE WEST OF TUCSON 
UNTIL 730 PM. 

LAT...LON 3243 11133 3226 11066 3192 11077 3190 11144

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:29 PM MST, 1 hour earlier.

Area forecast discussion, Jul 20, 2:29 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST SAT JUL 20 2013

.SYNOPSIS...LOW PRESSURE OVER THE GULF OF CALIFORNIA WILL PROVIDE A
MOIST EAST TO SOUTHEAST FLOW THIS WEEKEND. THIS FLOW WILL INCREASE
CHANCES FOR SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY
RAINFALL. THEREAFTER...A MORE NORMAL CYCLE OF SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW SPINNING OVER THE GULF OF CALIFORNIA WAS
HELPING TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
AFTERNOON. THE STEERING FLOW WAS TRACKING THIS ACTIVITY WESTWARD AT
15 MPH...WITH A FEW OF THE STRONGER THUNDERSTORMS PRODUCING RAINFALL
AMOUNTS OF ONE-HALF OF INCH IN 15 TO 30 MINUTES. THAT SAID...THESE
RAINFALL RATES CAN CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS AND
RAPID RUNOFF INTO NORMALLY DRY WASHES. THE STRONGEST STORMS COULD
PRODUCE HIGH WINDS...BUT FLASH FLOODING WILL BE THE PRIMARY THREAT
FROM THESE STORMS TODAY.

THE UPPER LOW OVER THE GULF OF CALIFORNIA TODAY WILL TRACK THROUGH
SOUTHERN CALIFORNIA AND WEAKEN SUNDAY INTO MONDAY. WILL SEE ANOTHER
ACTIVE THUNDERSTORM DAY TOMORROW BEFORE DRIER AIR SPREADS IN BEHIND
THE UPPER LOW ON MONDAY. THEREAFTER...HIGH PRESSURE ALOFT BECOMES
CENTERED NEAR THE FOUR CORNERS REGION AROUND TUESDAY AND WEDNESDAY.
OVERALL...THE PATTERN APPEARED FAVORABLE FOR DAILY THUNDERSTORM
ACTIVITY THROUGH AT LEAST FRIDAY.

&&

.AVIATION...SCATTERED TO NUMEROUS SHRA/TSRA WILL CONTINUE INTO THE
EVENING...BECOMING MORE ISOLATED AFT 21/03Z.  EXPECT MVFR CIGS AND
VSBYS WITH BRIEF WIND GUSTS UP TO 40 KTS WITH THE STRONGER TSRA.
CONDITIONS SCT-BKN060 SCT-BKN100 BKN250 THEN AFT 21/08Z SCT060
SCT-BKN100.  SURFACE WIND DIURNAL IN DIRECTION AND GENERALLY LESS
THAN 10 KTS THRU SUNDAY.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...AN UPPER LOW OVER THE NORTHERN GULF OF CALIFORNIA
WILL CONTINUE TO PUMP MOISTURE OVER SOUTHERN ARIZONA THROUGH SUNDAY
AS IT SLOWLY MOVES WEST.  THIS MOISTURE AND THE RESULTANT
INSTABILITY WILL BRING ABOUT PLENTY OF CONVECTION THROUGH SUNDAY
EVENING.  THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY DOWNPOURS DUE TO THE ABUNDANT MOISTURE AS WELL AS GUSTY AND
ERRATIC WINDS.  NORMAL DIURNAL WIND PATTERNS ARE EXPECTED OVER THE
NEXT SEVERAL DAYS...HOWEVER THEY WILL BE DISRUPTED AT TIMES DUE TO
STORM OUTFLOWS.  THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS
NUMEROUS AND MORE LIMITED TO THE AFTERNOON AND EVENING HOURS MONDAY
AND TUESDAY AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A
BIT DRIER OVER THE REGION.  ANOTHER EASTERLY WAVE WILL ENHANCE THE
CONVECTION ACROSS SOUTHERN ARIZONA WEDNESDAY AND THURSDAY AS IT
PASSES BY TO THE SOUTH.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 20, 2:08 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST SAT JUL 20 2013

AZZ503-504-507-513-514-202200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
208 PM MST SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST...

AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15
MPH AND ANOTHER IN NEAR VAIL...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA...
TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION.

LAT...LON 3175 11120 3223 11102 3219 11052 3175 11054
TIME...MOT...LOC 2108Z 097DEG 13KT 3183 11096

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 19, 5:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 19, 5:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 19, 8:21 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 20, 3:53 AM MSTSpecial Weather StatementTWC52 min
Jul 20, 2:08 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 20, 2:15 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 20, 2:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 20, 2:49 PM MSTSevere Thunderstorm WarningTWCPima56 min
Jul 20, 3:13 PM MSTBlowing Dust AdvisoryTWCPima, Pinal59 min
Jul 20, 3:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 20, 4:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 20, 4:12 PM MSTDust Storm WarningTWCPima, Pinal70 min
Jul 20, 4:32 PM MSTFlash Flood WarningTWCPima3 hr
Jul 20, 4:39 PM MSTSpecial Weather StatementTWC36 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.